Skip to Main Content

Bulletin of the American Mathematical Society

Published by the American Mathematical Society, the Bulletin of the American Mathematical Society (BULL) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-9485 (online) ISSN 0273-0979 (print)

The 2020 MCQ for Bulletin of the American Mathematical Society is 0.47.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


MathSciNet review: 2985956
Full text of review: PDF   This review is available free of charge.
Book Information:

Author: Roger Hart
Title: The Chinese roots of linear algebra
Additional book information: Johns Hopkins University Press, Baltimore, Maryland, 2011, xiv+286 pp., ISBN 978-0-8018-9755-9, US $65.00

References [Enhancements On Off] (What's this?)

  • David E. Rowe, New trends and old images in the history of mathematics, Vita mathematica (Toronto, ON, 1992; Quebec City, PQ, 1992) MAA Notes, vol. 40, Math. Assoc. America, Washington, DC, 1996, pp. 3–16. MR 1391731
  • John von Neumann, The mathematician, The Works of the Mind, University of Chicago Press, Chicago, Ill., 1947, pp. 180–196. Edited for the Committee on Social Thought by Robert B. Heywood. MR 0021929
  • I. Grattan-Guinness, The mathematics of the past: distinguishing its history from our heritage, Historia Math. 31 (2004), no. 2, 163–185 (English, with English and Portuguese summaries). MR 2055640, DOI 10.1016/S0315-0860(03)00032-6
  • Joseph W. Dauben, Chinese mathematics, The mathematics of Egypt, Mesopotamia, China, India, and Islam, Princeton Univ. Press, Princeton, NJ, 2007, pp. 187–384. MR 2368472
  • Yan Li and Shi Ran Du, Chinese mathematics, Oxford Science Publications, The Clarendon Press, Oxford University Press, New York, 1987. A concise history; Translated from the Chinese and with a preface by John N. Crossley and Anthony W.-C. Lun; With a foreword by Joseph Needham. MR 932966
  • J.-C. Martzloff, Histoire des mathématiques chinoise, Masson, Paris, 1987, A History of Chinese Mathematics (Translated by S. S. Wilson). Springer, Berlin, 1997.
  • Carl Meyer, Matrix analysis and applied linear algebra, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2000. With 1 CD-ROM (Windows, Macintosh and UNIX) and a solutions manual (iv+171 pp.). MR 1777382, DOI 10.1137/1.9780898719512
  • Karine Chemla and Shuchun Guo, Les neuf chapitres, Dunod, Paris, 2004 (French). Le classique mathématique de la Chine ancienne et ses commentaires. [The mathematical classic of ancient China and its commentaries]; With a preface by Geoffrey Lloyd. MR 2111394
  • Kangshen Shen, John N. Crossley, and Anthony W.-C. Lun, The nine chapters on the mathematical art, Oxford University Press, New York; Science Press Beijing, Beijing, 1999. Companion and commentary; With forewords by Wentsün Wu and Ho Peng Yoke. MR 1740507
  • J. Brennan, NSF proposal preparation, Notices Amer. Math. Soc. 54 (2007), no. 9, 1153–1157.
  • D. A. Grier, When computers were humans, Princeton Univ. Press, 2005.
  • J. Buteo, Logistica, Paris, 1560.
  • A. Heeffer, From the second unknown to the symbolic equation, Philosophical Aspects of Symbolic Reasoning in Early Modern Mathematics (A. Heeffer and M. Van Dyck, eds.), College Publications, London, 2011, pp. 57–101.
  • J. F. Grcar, How ordinary elimination became Gaussian elimination, Historia Math. 38 (2011), no. 2, 163–218.
  • —, Mathematicians of Gaussian ellimination, Notices Amer. Math. Soc. 58 (2011), no. 6.
  • I. Newton, Universal arithmetick, Senex, Taylor, et al., London, 1720.
  • F. Chiò, Mémoire sur les fonctions connues sous le nom de résultantes ou de déterminants, Turin, 1853.
  • L. E. Fuller and J. D. Logan, On the evaluation of determinants by Chiò’s method, College Math. J. 6 (1975), no. 1, 8–10.
  • Erwin H. Bareiss, Sylvester’s identity and multistep integer-preserving Gaussian elimination, Math. Comp. 22 (1968), 565–578. MR 226829, DOI 10.1090/S0025-5718-1968-0226829-0
  • Steven C. Althoen and Renate McLaughlin, Gauss-Jordan reduction: a brief history, Amer. Math. Monthly 94 (1987), no. 2, 130–142. MR 874013, DOI 10.2307/2322413
  • Victor J. Katz, Who is the Jordan of Gauss-Jordan?, Math. Mag. 61 (1988), no. 2, 99–100. MR 934825, DOI 10.2307/2690039

  • Review Information:

    Reviewer: Joseph F. Grcar
    Affiliation: 6059 Castlebrook Drive; Castro Valley, California 94552-1645
    Email: jfgrcar@gmail.com
    Journal: Bull. Amer. Math. Soc. 49 (2012), 585-590
    DOI: https://doi.org/10.1090/S0273-0979-2011-01341-6
    Published electronically: June 7, 2011
    Review copyright: © Copyright 2011 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.